Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 123, NWS Quad Cities, IA

August 25, 2004Iowa County, Keokuk County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 25, 2004, 1:52 PM CDT for Iowa County, Keokuk County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 1:52 PM CDT (18:52 UTC)
Expired
Aug 25, 2004, 2:45 PM CDT
In force
53 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Iowa County, IA, Keokuk County, IA

The radar

The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.9 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1754 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 251852
SVRDVN
IAC095-107-251945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
151 PM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN EAST CENTRAL IOWA
  KEOKUK COUNTY IN SOUTHEAST IOWA

* UNTIL 245 PM CDT

* AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES WEST OF WHAT
  CHEER TO 21 MILES SOUTHWEST OF DELTA...OR ALONG A LINE EXTENDING   
  FROM NEW SHARON TO EDDYVILLE...AND MOVING EAST NORTHEAST AT 55 MPH.
  THESE STORMS HAVE HAD A HISTORY OF PRODUCING WIND DAMAGE.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WHAT CHEER AND DELTA BY 205 PM CDT
  SIGOURNEY...KESWICK AND HAYESVILLE BY 210 PM CDT
  MILLERSBURG BY 215 PM CDT
  SOUTH ENGLISH...NORTH ENGLISH AND HARPER BY 220 PM CDT
  WILLIAMSBURG BY 225 PM CDT

THIS IS A DANGEROUS LINE OF STORMS. MOVE IMMEDIATELY INDOORS AND STAY 
AWAY FROM WINDOWS.

LAT...LON 4166 9273 4115 9270 4124 9200 4175 9190

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 12:11 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 25, 12:11 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1211 PM CDT WED AUG 25 2004

.DISCUSSION...
DECAYING MCS THAT MOVED OUT OF N CENTRAL MO MOVED THROUGH SE HALF OF
CWA AND HAS ABOUT EXITED CWA AT NOON. CLOUDS AND RAIN HELD TEMPS
IN 60S TO LOWER 70S. SATELLITE IMAGERY SHOWS SOME THINNING OF CLOUD
COVER OVER CENTRAL IA AND WILL HAVE TO WATCH FOR AMOUNT OF RECOVERY
AHEAD OF CURRENT SEVERE COMPLEX OVER NE MO AND SW IA. THIS WAS
ASSOCIATED WITH WELL DEFINED SHORTWAVE IN SW IA MOVING NORTHEAST AND
WILL TAKE AIM AT SOUTHERN HALF CWA BY MID AFTERNOON. THINK BEST
SEVERE THREAT WILL BE FAR SOUTH CLOSER TO MOST UNSTABLE AIRMASS
SOUTH OF SYNOPTIC FRONT IN NORTHERN MO THAT IS BEING REINFORCED BY
DIFFERENTIAL HEATING.

HAVE UPDATED FORECAST PRODUCTS FOR LOWER MAX TEMPS AND LOWERED
POPS...ESPECIALLY ACROSS NORTH.
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS
Hazardous weather outlook, Aug 25, 5:52 AM CDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
552 AM CDT WED AUG 25 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
552 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

RAIN WITH EMBEDDED THUNDERSTORMS WILL END AROUND MID MORNING.
LOCALLY HEAVY RAIN IS POSSIBLE ALONG AND SOUTH OF HIGHWAY 34.

THIS AFTERNOON AND EVENING...MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP. IF SUFFICIENT INSTABILITY AND SHEAR DEVELOPS...SEVERE
STORMS WOULD BE POSSIBLE. SHOULD THE SEVERE STORMS DEVELOP...HAIL UP
TO 1 INCH WITH WINDS OF 60 TO 70 MPH COULD BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY

AN ACTIVE WEATHER PATTERN IS EXPECTED THROUGH THE REMAINDER OF THE
WEEK.

ON THURSDAY...LINGERING SHOWERS OR POSSIBLY A THUNDERSTORM IS
EXPECTED THROUGH MID MORNING EAST OF A FREEPORT TO MACOMB LINE.

HIGH HEAT AND HUMIDITY IS THEN EXPECTED THROUGH THURSDAY AFTERNOON
WITH TEMPERATURES IN THE UPPER 80S TO LOWER 90S. HEAT INDICES ARE
EXPECTED TO RANGE FROM THE UPPER 90S TO NEAR 105.

LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT A POTENTIALLY
DANGEROUS SITUATION IS DEVELOPING. A STRONG COLD FRONT IS FORECAST
TO PLOW INTO THE HIGH HEAT AND HUMIDITY ACROSS THE AREA.
THUNDERSTORM DEVELOPMENT WILL OCCUR EITHER LATE IN THE AFTERNOON
TOWARD THE WATERLOO AREA...OR WAIT UNTIL THE EVENING HOURS AND THEN
SPREAD SOUTHEAST. DUE TO THE LARGE AMOUNT OF INSTABILITY AND SOME
AVAILABLE WIND SHEAR...SEVERE STORMS ARE LIKELY.

THE GREATEST THREAT OF SEVERE WEATHER APPEARS TO BE ALONG AND NORTH
OF INTERSTATE 80...WITH THE POTENTIAL FOR HAIL UP TO THE SIZE OF
GOLFBALLS AND WINDS OVER 70 MPH. SUFFICIENT SHEAR IS PRESENT THAT
SUPERCELLS MAY DEVELOP. IF THIS OCCURS...STRONG TORNADOES
CANNOT BE RULED OUT.

LATE THURSDAY NIGHT INTO FRIDAY...THE SEVERE THREAT WILL BE
REPLACED WITH LOCALLY HEAVY RAINFALL. GENERAL RAINFALL OF ONE HALF
TO ONE INCH IS EXPECTED...WITH LOCALLY HIGHER AMOUNTS UP TO 2 INCHES
POSSIBLE.

ANOTHER STORM SYSTEM IS FORECAST TO AFFECT THE AREA FRIDAY NIGHT
INTO SATURDAY. THIS STORM SYSTEM WILL BRING A GENERAL RAINFALL OF
ONE QUARTER TO ONE HALF INCH. THUNDERSTORMS WILL BE POSSIBLE...
MAINLY SOUTH OF A LINE FROM OTTUMWA IOWA TO PRINCETON ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION IS LIKELY LATE THURSDAY AFTERNOON AND EVENING.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:42 PM CDTSevere Thunderstorm WarningDVNJefferson63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.